Advertisement

Queueing Systems

, Volume 67, Issue 2, pp 145–182 | Cite as

Large-time asymptotics for the G t /M t /s t +GI t many-server fluid queue with abandonment

  • Yunan Liu
  • Ward Whitt
Article

Abstract

We previously introduced and analyzed the G t /M t /s t +GI t many-server fluid queue with time-varying parameters, intended as an approximation for the corresponding stochastic queueing model when there are many servers and the system experiences periods of overload. In this paper, we establish an asymptotic loss of memory (ALOM) property for that fluid model, i.e., we show that there is asymptotic independence from the initial conditions as time t evolves, under regularity conditions. We show that the difference in the performance functions dissipates over time exponentially fast, again under the regularity conditions. We apply ALOM to show that the stationary G/M/s+GI fluid queue converges to steady state and the periodic G t /M t /s t +GI t fluid queue converges to a periodic steady state as time evolves, for all finite initial conditions.

Keywords

Nonstationary queues Queues with time-varying arrivals Many-server queues Deterministic fluid model Customer abandonment Loss of memory Weakly ergodic Periodic steady state Transient behavior 

Mathematics Subject Classification (2000)

60K25 90B22 90B22 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Eick, S.G., Massey, W.A., Whitt, W.: M t/G/∞ queues with sinusoidal arrival rates. Manag. Sci. 39(2), 241–252 (1993) CrossRefGoogle Scholar
  2. 2.
    Garnett, O., Mandelbaum, A., Reiman, M.I.: Designing a call center with impatient customers. Manuf. Serv. Oper. Manag. 4, 208–227 (2002) CrossRefGoogle Scholar
  3. 3.
    Granovsky, B.L., Zeifman, A.: Nonstationary queues: estimating the rate of convergence. Queueing Syst. 46, 363–388 (2004) CrossRefGoogle Scholar
  4. 4.
    Hall, R.W.: Queueing Methods for Services and Manufacturing. Prentice-Hall, Englewood Cliffs (1991) Google Scholar
  5. 5.
    Heyman, D., Whitt, W.: The asymptotic behavior of queues with time-varying arrival rates. J. Appl. Probab. 21, 143–156 (1984) CrossRefGoogle Scholar
  6. 6.
    Isaacson, D., Madsen, R.: Markov Chains: Theory and Applications. Wiley, New York (1976) Google Scholar
  7. 7.
    Krichagina, E.V., Puhalskii, A.A.: A heavy-traffic analysis of a closed queueing system with a GI/∞ service center. Queueing Syst. 25, 235–280 (1997) CrossRefGoogle Scholar
  8. 8.
    Liu, Y., Whitt, W.: A fluid approximation for the G t/GI/s t+GI queue. Columbia University, NY (2010). http://www.columbia.edu/~ww2040/allpapers.html
  9. 9.
    Liu, Y., Whitt, W.: A network of time-varying many-server fluid queues with customer abandonment. Columbia University, NY (2010). http://www.columbia.edu/~ww2040/allpapers.html
  10. 10.
    Liu, Y., Whitt, W.: The heavily loaded many-server queue with abandonment and deterministic service times, Columbia University, NY (2010). http://www.columbia.edu/~ww2040/allpapers.html
  11. 11.
    Mandelbaum, A., Massey, W.A., Reiman, M.I.: Strong approximations for Markovian service networks. Queueing Syst. 30, 149–201 (1998) CrossRefGoogle Scholar
  12. 12.
    Mandelbaum, A., Massey, W.A., Reiman, M.I., Rider, B.: Time varying multiserver queues with abandonments and retrials. In: Key, P., Smith, D. (eds.) Proceedings of the 16th International Teletraffic Congress (1999) Google Scholar
  13. 13.
    Mandelbaum, A., Massey, W.A., Reiman, M.I., Stolyar, A.: Waiting time asymptotics for time varying multiserver queues with abandonment and retrials. In: Proceedings of the Thirty-Seventh Annual Allerton Conference on Communication, Control and Computing, Allerton, IL, pp. 1095–1104 (1999) Google Scholar
  14. 14.
    Newell, G.F.: Applications of Queueing Theory, 2nd edn. Chapman and Hall, London (1982) Google Scholar
  15. 15.
    Pang, G., Whitt, W.: Two-parameter heavy-traffic limits for infinite-server queues. Queueing Syst. 65, 325–364 (2010) CrossRefGoogle Scholar
  16. 16.
    Whitt, W.: Fluid models for multiserver queues with abandonments. Oper. Res. 54, 37–54 (2006) CrossRefGoogle Scholar
  17. 17.
    Wilie, H.: Periodic steady state of loss systems. Adv. Appl. Probab. 30, 152–166 (1998) CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Department of Industrial Engineering and Operations ResearchColumbia UniversityNew YorkUSA

Personalised recommendations